Drought, Inland Onslow
- When
- April 1, 1:00 AM EST to April 30, 11:59 PM EST
- Where
- Inland Onslow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.763, -77.393 (the zone’s center; the record gives no point)
Severe (D2) drought conditions were in place across Onslow County for the month of April.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Severe (D2) drought conditions were in place across Onslow County for the month of April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 31, 9:06 PM EST, 3 hours 54 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1006 PM EDT Mon Mar 31 2025
.SYNOPSIS...
A cold front will approach the area tonight, moving through
early Tuesday morning. High pressure will build in behind this
system Tuesday lasting into late-week. Next potential front
impacts the region late this weekend into early next week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 1005 PM Mon...As expected, severe risk has quickly
collapsed across ENC as line of convection encounters the stable
marine layer. A threat for an isolated thunderstorm or two
remains probable given a lingering pool of elevated CAPE per
mesoanalysis, but a severe threat is no longer present.
With the warm swrly flow and TD's well into the 60s overnight,
there is also the potential for patchy sea fog to develop along
the immediate coast, and have a patchy fog mention this evening.
The front and any lingering showers will exit off the OBX after
around midnight, with the remainder of the period drying out.
Lows cont very mild with readings in the upper 50s to near 60.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
As of 330 PM Mon...Very pleasant condition return with highs
near climo around 70 for most, but in the upper 50s nrn OBX with
wind turning north to eventually northeast. TD's will be quite a
bit lower in the 40s, so a return to a dry airmass in store.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 230 PM Mon...
Key Messages:
- Near Record High Temperatures expected towards the end of the
work week
Tuesday night into Wednesday...Behind Tuesday's cold frontal
passage, relatively cooler and drier weather is anticipated on
Tuesday and Wednesday as upper level trough pushes offshore and
is replaced by upper ridging, while at the surface cool high
pressure builds in from the north and west before pushing
offshore Wednesday. Lows Tuesday night generally get into the
40s to near 50. By Wednesday winds gradually turn more
southeasterly allowing for temps to warm up into the low-to-mid
70s (mid-to-upper 60s beaches) with lows Wed night getting down
into the low 60s.
Thursday into early next week...Upper level ridging builds over
the Eastern CONUS by Thursday and becomes more amplified by the
weekend as a deepening trough begins to move into the Four
Corners region and then tracks eastwards nearing the Mid-
Atlantic by early next week. At the surface, high pressure ridge
will establish itself offshore bringing continued southerly
return flow to ENC through this weekend. This will allow for
temps to soar well above normal Thursday and Friday...with
highs climbing well into the 80s inland (potentially reaching
the low 90s on Friday) and mid to upper 70s along the beaches.
This is rather anomalous for the time of year with ECMWF EFI
values close to the 90th+ percentile for max temps and NAFES
surface and 850 mb temp anomolies generally at 2-3 SD above
normal Thursday and Friday. Overnight lows will also be well
above average, with temps forecast to drop only as far as the
mid-to-upper 60s Thursday-Saturday nights. Forecast continues to
show temps to near record Highs for early April (see "Climate
Section" for more information).
Above normal temps are expected to continue into this weekend
but that will be highly dependent on how far south a backdoor
cold front gets on Saturday. Latest trends suggests this front
stays just to the north of ENC and then lift back north as a
warm front on Sun, though exact positioning of this front will
go a long way in determining precip chances and temps this
weekend. Will keep slight chance to chance pops over the weekend
with slightly cooler temps compared to Friday. The next cold
front potentially impacts the area Monday as strengthening
surface low moves through the Mid-Atlantic.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 740 PM Mon...A broken line of showers and thunderstorms
will move into the area this evening, likely impacting the
terminals between 00-03z with a lingering shower threat through
04-05z. Some storms may be strong to severe, with the threats
for damaging winds and some small hail. Best chc of seeing a
severe storm this evening are KISO and PGV. After around
midnight, threat for showers and storms end as precip moves
eastward and offshore, with drying conditions expected towards
daybreak. A mix of MVFR and VFR this evening, with the MVFR
mostly associated with showers and storms.
Mainly VFR expected tomorrow with northwesterly post-frontal
flow and some scattered strato-cu around 4-5 kft.
LONG TERM /Tuesday night through Saturday/...
As of 230 PM Mon...Expect primarily VFR conditions with light
winds across ENC through the rest of the period as high pressure
builds into the area. Next frontal system expected to impact ENC
this coming weekend.
&&
.MARINE...
SHORT TERM /through Tuesday/...
As of 330 PM Mon...Latest obs show S to SSW winds 10-15 kt and
seas 4-7 ft. Srly winds will increase to 15-25 kt for the
coastal waters, as well as Pamlico/Roanoke/Croatan sounds tonight,
with gusts as high as 30 kt just ahead of the cold front. Seas
will peak 5-9 ft tonight. The front will move through the
waters early Tue morning, with winds becoming W and slowly
diminishing. There is also the potential for patchy sea fog to
spread across the sounds and nearshore waters of the Crystal
Coast as well as the nrn OBX this evening ahead of the front,
though confidence in development is low at this time, so kept
values above 1 nm. Winds are north on Tue, with ocnl gusts to 25
kt for Pamlico/Croatan/Roanoke sounds, though not long enough
duration to warrant extending the SCA into the day Tue attm.
LONG TERM /Tuesday night through Saturday/...
As of 230 PM Mon... Last SCA's will still be hanging on at the
start of the long term period for lingering 6 ft seas, but these
are likely to end around midnight as high pressure builds over
the area with winds and seas gradually diminishing overnight.
High eventually pushes offshore Wednesday night into Thursday,
allowing for winds to ease down to 10-15 kts and gradually turn
to easterly then southeasterly and finally southerly at 10-15
kts while seas fall to 3-5 ft. Winds do look to increase
slightly on Fri as a thermal gradient sets up allowing for 10-20
kt south-southwesterly winds across area waters with the
strongest winds across our coastal waters.
&&
.CLIMATE...
Record High temps for Thursday 04/03
LOCATION TEMP/YEAR
New Bern 89/1963 (KEWN ASOS)
Cape Hatteras 79/1974 (KHSE ASOS)
Greenville 90/1967 (COOP - Not KPGV AWOS)
Morehead City 81/2007 (COOP - Not KMRH ASOS)
Kinston 90/1934 (COOP - Not KISO AWOS)
Jacksonville 89/1967 (NCA ASOS)
Record High temps for Friday 04/04
LOCATION TEMP/YEAR
New Bern 92/1934 (KEWN ASOS)
Cape Hatteras 78/1945 (KHSE ASOS)
Greenville 90/1967 (COOP - Not KPGV AWOS)
Morehead City 80/2007 (COOP - Not KMRH ASOS)
Kinston 92/1934 (COOP - Not KISO AWOS)
Jacksonville 89/1963 (NCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ135-231.
Small Craft Advisory until 8 PM EDT Tuesday for AMZ150.
Small Craft Advisory until midnight EDT Tuesday night for
AMZ152-154.
Small Craft Advisory until 2 PM EDT Tuesday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...TL/MS
SHORT TERM...TL
LONG TERM...ZC
AVIATION...TL/MS/ZC
MARINE...TL/ZC
CLIMATE...MHXHazardous Weather Outlook National Weather Service Newport/Morehead City NC 907 PM EDT Mon Mar 31 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-020115- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 907 PM EDT Mon Mar 31 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An early season heat wave will bring unusually hot and humid conditions the end of this week, with highs away from the coast up to 90 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-020115- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 907 PM EDT Mon Mar 31 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247560, 1247561.